Flood, Oxford
- When
- May 13, 5:05 AM EST to 8:46 AM EST
- Where
- Oxford County, Roxbury
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Low pressure developed south of New England and remained nearly stationary from the 12th to the 15th resulting in over 12 inches of rain in some locations in a 72 hour period. 5 ft.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure developed south of New England and remained nearly stationary from the 12th to the 15th resulting in over 12 inches of rain in some locations in a 72 hour period. The Swift River at Roxbury (flood stage 7.0 ft.) crested at 7.5 ft. The Presumpscot River at Westbrook (flood stage 15.0 ft.) crested at 15.6 ft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 13, 2:53 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 353 AM EDT SAT MAY 13 2006 .SHORT TERM /TODAY THROUGH TONIGHT/... RAIN...WINDS AND THE POTENTIAL FOR BEACH EROSION TOP THE LIST OF FORECAST PROBLEMS FOR THE PERIOD. CURRENTLY...BANDS OF RAIN CONTINUE TO MOVE ASHORE AS THE FLOW THROUGH THE MID LEVELS OF THE ATMOSPHERE REMAIN FROM THE EAST SOUTHEAST. THE BAND ACROSS THE CENTRAL ZONES PRODUCED BETWEEN 1.5 AND 3 INCHES LATER NIGHT...WITH RAPID RISES ON THE SMALL RIVERS AND STREAMS. THE BANDING AND EAST SOUTHEAST FLOW IS IN RESPONSE TO THE ANOMALOUSLY DEEP LOW OVER THE GREAT LAKES...AND THE RIDGING OVER THE MARITIMES. THE FLOW IS MOISTENING...AS SEEN ON THE 00Z SOUNDINGS (WITH 850 DEW POINTS NEAR 10 C). SINCE THE ATMOSPHERE IS BLOCKED TO THE WEST AND TO THE NORTH...NO REAL CHANGES TO THE PATTERN SEEN IN THE SHORT TERM. THE BIGGEST FORECAST PROBLEM THIS MORNING IS THE HEAVY RAIN. AS MENTIONED EARLIER...THE EARLIER BAND PRODUCED A LARGE AMOUNT OF RAIN IN A FAIRLY NARROW BAND. THE WATER VAPOR LOOP SHOWS THE FLOW IN THE MID LEVELS SLOWLY BACKING...AND THIS SHOULD TEND TO FOCUS THE INSTABILITY ON AN AXIS ACROSS THE SOUTHERN ZONES. WILL CONTINUE TO MONITOR THE CENTRAL ZONES FOR ADDITIONAL HYDRO PROBLEMS THIS MORNING. OTHERWISE...MODELS CONTINUE TO ADVERTISE THE HEAVIEST RAIN ACROSS THE SOUTHERN ZONES AS THE DEEP EAST SOUTHEAST FLOW PERSISTS. THE FLOOD WATCH HAS BEEN LEFT IN PLACE. MORE ON THE FLOODING IN THE HYDROLOGY SECTION BELOW. DRYING INTO THE EASTERN ZONES LOOKS AS THOUGH IT WILL BE DELAYED A BIT AS THE BEST DRYING IS STILL OVER EASTERN MAINE...AND THIS LOOKS TO STAY IN PLACE A BIT LONGER. THE NAM MAY BE A BIT FAST WITH ITS CLEARING...AND LEANED TOWARD THE GFS IN THIS RESPECT. TAPERED THE RAIN CHANCES LATE THIS MORNING AND THIS AFTERNOON ACROSS THE EAST AND LEFT THEM IN PLACE IN THE EAST. USED A BLEND OF MOS NUMBERS FOR HIGHS TODAY. FOR TONIGHT...THE DRYING SHOULD MAKE IT TO THE EASTERN ZONES...AND WAS A BIT MORE OPTIMISTIC WITH REGARD TO SKY COVER. CONTINUED THE RAIN ACROSS THE SOUTHERN ZONES...WHERE THE AXIS OF INSTABILITY REMAINS MORE OR LESS IN PLACE. BECAUSE OF THE CLOUDS AND ONSH0RE WINDS...USED A BLEND OF MOS NUMBERS FOR ALL LOCATIONS. THE DRYING WILL ESTABLISH ITSELF ACROSS THE EASTERN ZONES SUNDAY...BUT THE RAIN BAND WILL STILL BE IN PLACE ACROSS THE SOUTHERNMOST ZONES ON SUNDAY. ONCE AGAIN...USED A BLEND OF MOS NUMBERS TO ACCOUNT FOR THE DIFFERENCE IN THE AMOUNT OF DRYING ACROSS THE EASTERN ZONES. WITH THE CONTINUED ONSHORE FLOW AND BUILDING SEAS...WILL ISSUE A COASTAL FLOOD STATEMENT THIS MORNING FOR THE POTENTIAL FOR BEACH EROSION AND SPLASHOVER. TIDES ARE NOT ESPECIALLY HIGH...BUT THE POUNDING SURF MAY CAUSE PROBLEMS IN THE USUAL LOCATIONS. && .LONG TERM /SUNDAY THROUGH FRIDAY/... THERE IS NO END IN SIGHT TO THE COOL AND WET WEATHER IN THE NORTHEAST. A CUT-OFF LOW PRESSURE SYSTEM ALOFT WILL REMAIN NEAR THE GREAT LAKES FOR SEVERAL DAYS...CONTINUING A BROAD AND MOIST EAST TO SOUTHEAST FLOW ACROSS THE REGION. HIGH PRESSURE WILL BUILD ACROSS NORTHERN MAINE SUNDAY. HOWEVER...A STRONG EASTERLY FLOW WILL PERSIST ACROSS SOUTHERN NEW HAMPSHIRE...WITH RAIN THROUGHOUT THE DAY. AREAS NORTH OF PORTLAND MAY SEE A BREAK OF SUNSHINE SUNDAY AFTERNOON...BUT ANY SUN WILL BE SHORT LIVED AS ANOTHER DISTURBANCE APPROACHES FOR MONDAY. THE NAM/UKMET ARE DRIER THAN THE GFS/GEM FOR SUNDAY NIGHT. GIVEN THE MODEL SPLIT WILL PLAY IT IN THE MIDDLE. AT ANY RATE (AND UNFORTUNATELY)...ALL MODELS AGREE THAT ANOTHER WAVE OF LOW PRESSURE WILL LIFT TOWARD THE REGION MONDAY AND TUESDAY...WITH ANOTHER ROUND OF RAIN LIKELY. ADDITIONAL HEAVY RAINFALL COULD OCCUR WITH THIS SYSTEM...SO WILL MENTION A CONTINUED POTENTIAL FOR FLOODING IN THE HWO. WILL USE GFS/NAM COMPROMISE FOR TEMPERATURES THROUGH TUESDAY. NO CHANGES MADE BEYOND TUESDAY...BUT THE OVERALL WET PATTERN IS STILL FORECAST TO CONTINUE...WITH A CHANCE OF RAIN VIRTUALLY EVERY DAY OF THE LONG TERM. && .AVIATION... IFR CEILINGS REMAIN IN PLACE AT ALL LOCATIONS THIS MORNING...AND THIS SHOULD REMAIN THE CASE FOR ALL BUT AUG THROUGHOUT THE DAY. THE DRYING FROM THE EAST SHOULD ALLOW CEILINGS AT AUG TO RISE ABOVE VFR LATE THIS AFTERNOON...AND STAY THERE TONIGHT. CON...PSM AND PWM WILL CONTINUE WITH MVFR OR IFR VISIBILITIES IN RAIN AND FOG...WITH THE WORST CONDITIONS AT PSM. && .MARINE... IN THE SHORT TERM...THE GRADIENT THIS MORNING BETWEEN THE SURFACE WARM FRONT WELL TO THE SOUTH AND THE HIGH BUILDING SOUTH FROM THE MARITIMES IS PRODUCE NEAR GALE CONDITIONS ACROSS THE EATER WATERS. AS THE HIGH BUILDS SOUTH...THERE SHOULD BE A TIGHT GRADIENT ACROSS THE SOUTHERN WATERS. GIVEN THE DIRECTION AND FETCH OF THE WIND... LOOKS AS THOUGH THE SOUTHERN WATERS WILL GET GALE CONDITIONS. FOR THAT REASON...THE GALE WARNING HAS BEEN ISSUED THIS MORNING. THE EASTERN WATERS WILL FALL BELOW GALE LATER THIS MORNING...AND COULD EVEN BE JUST BELOW SMALL CRAFT LEVELS BY THIS EVENING. ALL WATERS SHOULD DROP INTO THE SMALL CRAFT RANGE TONIGHT AS THE BEST GRADIENT RELAXES. THE WAVE WATCH MODEL SEEMED TO HAVE A GOOD HANDLE ON SEAS THIS MORNING...AND WAS USED WITH LITTLE CHANGE. IN THE LONG TERM...EXPECT SMALL CRAFT CONDITIONS TO LAST THROUGH MONDAY...MAINLY IN LEFT OVER SEA SWELLS FROM THE PERSISTENT EASTERLY FLOW. && .HYDROLOGY... THE FLOOD WATCH REMAINS IN EFFECT FOR THE SAME AREA THIS MORNING. MAY HAVE TO REVISIT THIS LATER THIS MORNING IF THE RAIN BANDS BECOME ACTIVE OVER THE CENTRAL ZONES LATER THIS MORNING. IN ADDITION...MAY HAVE TO WATCH THE NEXT SET OF ZONES UP FROM THE WATCH IF THE BAND ACROSS NORTHERN MA MOVES FURTHER NORTH THAN EXPECTED. THIS SHOULD BECOME NEARLY EAST TO WEST ORIENTED AS THE MID LEVEL FLOW BACKS AND BECOMES MORE EASTERLY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...FLOOD WATCH FOR NHZ007-008-013-014 UNTIL 8 AM SUNDAY. MARINE...GALE WARNING FOR ANZ150 UNTIL MIDNIGHT SUNDAY. && SHORT TERM: HAYES LONG TERM: APFFEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 505 AM EDT SAT MAY 13 2006 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-140915- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 505 AM EDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR SOUTHERN NEW HAMPSHIRE. HEAVY RAIN IS EXPECTED TODAY...TONIGHT...WITH RAIN LINGERING INTO SUNDAY. 2 TO 4 INCHES OF RAIN IS POSSIBLE IN THE WATCH AREA...WITH FLOODING IN SMALL STREAMS AND RIVER BASINS POSSIBLE. IN ADDITION...2 TO 3 INCHES OF RAIN FELL ACROSS CENTRAL MAINE FROM BRUNSWICK...TO LEWISTON...TO RUMFORD OVERNIGHT. MINOR FLOODING IS ALSO POSSIBLE HERE TODAY. THE AXIS OF HEAVIER RAINFALL IS EXPECTED TO SHIFT FROM CENTRAL MAINE TO SOUTHERN NEW HAMPSHIRE...SOMEWHAT LIMITING ADDITIONAL RAINFALL IN THESE LOCATIONS. A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL RAINFALL WITH ANOTHER SYSTEM MONDAY AND TUESDAY MAY CAUSE ADDITIONAL FLOODING. ALTHOUGH IT IS TOO FAR OUT TO DETERMINE WHERE THE HEAVIEST RAIN WILL FALL...A SIMILAR MOIST PATTERN WILL SET UP...POTENTIALLY BRINGING 2 INCHES OF RAINFALL OR GREATER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS...ESPECIALLY AREA WHICH HAVE RECEIVED GREATER THAN 2 INCHES OF RAINFALL. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1250 AM EDT SAT MAY 13 2006 MEZ018-023-NHZ006-009-010-130900- INTERIOR YORK-COASTAL YORK-SOUTHERN CARROLL-BELKNAP-STRAFFORD- INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH... WOLFEBORO...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER... DURHAM 1250 AM EDT SAT MAY 13 2006 ...HEAVY RAIN WILL AFFECT SOUTHWEST MAINE AND EAST CENTRAL NEW HAMPSHIRE THROUGH 400 AM... AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING AREAS OF HEAVY RAIN ACROSS YORK COUNTY MAINE AND STRAFFORD AND CARROLL COUNTIES IN NEW HAMPSHIRE. AS THE RAIN AREA EXPANDS AND MOVES NORTHWEST...PLACES LIKE ALFRED...WATERBORO... BROOKFIELD AND OSSIPEE MAY RECEIVE AS MUCH AS 2 INCHES OF RAIN THROUGH 400 AM. IN ADDITION...A RUMBLE OF THUNDER IS ALSO POSSIBLE. THIS MUCH RAIN WILL RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. IN ADDITION...SHARP RISES CAN BE EXPECTED ON SMALL RIVERS AND STREAMS. IF YOU PLAN TO TRAVEL IN THIS AREA OVERNIGHT...BE ON THE ALERT FOR PONDING OF WATER ON THE ROAD. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 413 AM EDT SAT MAY 13 2006 NHZ007>010-013-131115- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- INCLUDING THE CITIES OF...CLAREMONT...NEWPORT...CONCORD... LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER... DURHAM...DERRY...LONDONDERRY...EXETER 413 AM EDT SAT MAY 13 2006 ...AN AREA OF HEAVY RAIN WILL AFFECT PORTIONS OF CENTRAL AND SOUTHEAST NEW HAMPSHIRE THROUGH 700 AM... AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF HEAVY RAIN MOVING INTO MERRIMACK AND ROCKINGHAM COUNTIES IN SOUTHERN NEW HAMPSHIRE. THE BAND IS EXPECTED TO MOVE INTO BELKNAP AND STRAFFORD COUNTIES AFTER 500 AM...AND CONTINUE THROUGH THE MID MORNING HOURS. AS THIS BAND CROSSES THE REGION...AS MUCH AS TWO INCHES OF RAIN CAN BE EXPECTED IN PLACES LIKE BRENTWOOD...CANDIA...BARRINGTON AND LOUDON. THIS MUCH RAIN WILL RESULT IN LOCALIZED STREET FLOODING... AS WELL AS FLOODING OF AREAS OF POOR DRAINAGE. IN ADDITION...SHARP RISES ARE LIKELY ON SMALL RIVERS AND STREAMS. IF YOU PLAN TO TRAVEL THROUGH THIS REGION THROUGH MID MORNING...BE ON THE ALERT FOR PONDING OF WATER ON ROADS. HAYES
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510709, 5510710.